Alert archive / Vermont / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 30, NWS Burlington, VT

July 3, 2025Chittenden County, Franklin County, Grand Isle County, Vermont; Clinton County, Franklin County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jul 3, 2025, 11:27 AM EDT for Chittenden County, Franklin County, Grand Isle County, Vermont; Clinton County, Franklin County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2025, 11:27 AM EDT (15:27 UTC)
Expired
Jul 3, 2025, 12:30 PM EDT
In force
63 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, NY, Franklin County, NY, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 30 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:59 AM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 3, 6:59 AM EDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
659 AM EDT Thu Jul 3 2025

.SYNOPSIS...
A large upper level low will shift southeast today, which along
with a cold front will produce scattered showers and
thunderstorms. Cooler and drier weather will move in for July
4th, with pleasant conditions expected. A warming trend starts
on Saturday, with highs back into the 90s by early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 653 AM EDT Thursday...Did an update this morning to
account for showers which have already formed. Used HRRR and
HREF blended into NBM to show coverage of morning showers, and
additional showers this afternoon. Previous discussion follows.

Showers and thunderstorms are expected across our area today as
an upper level trough crosses the region, as well as a surface
cold front dropping south across our area. The frontal passage
will occur early in the day, and winds will be westerly, then
northwesterly behind the front. SPC has expanded their Day 1
slight risk to include more of our area. Pretty efficient
daytime heating before the frontal passage will lead to maximum
temperatures ranging from the lower 80s in the Champlain and
Connecticut river valleys, but only ranging through the 70s in
northern New York where the frontal passage occurs earlier in
the day. Deep layer shear is favorable as winds will be fairly
weak at the surface out of the west to northwest, and an upper
level jet passes overhead within base of upper level trough.
Damaging winds will be the main threat with any organized
thunderstorms that develop, but some hail will also be possible
given the shear profiles. Timing of the front being early in the
day could limit severe potential. Moisture is somewhat limited
with mainly westerly flow in place across the region. HRRR and
NAM3 both show 2 areas of convection associated with multiple
surface troughs crossing the area, first this morning and then a
second area of showers behind the front this afternoon, the
HRRR is the more robust solution out of the two. Even if storms
do not become strong/severe, they will still be capable of
producing deadly lightning. Timing for shower and thunderstorm
activity has been bumped earlier, mainly 1 pm to 7 pm. Some
showers may linger beyond 7 pm. If you have outdoor plans,
please stay weather aware and follow the latest forecast
updates. When there are peaks of sun today, expect hazy
conditions as some Canadian wildfire smoke will be in the upper
levels. Quieter and cooler weather is then expected for both
tonight and Friday.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 200 AM EDT Thursday...A pleasant stretch of weather is
expected for the first half of the weekend. High pressure will
continue to build into the region over the weekend, bringing dry
weather and a warming temperature trend. High temperatures
Saturday afternoon look to be seasonably warm, climbing into the
low to mid 80s with dewpoints in the 50s. These temperatures
and partly sunny skies will make for a rather enjoyable
Saturday. Southerly flow will begin to usher in more humid air,
with mild overnight lows only dropping into the 60s to near 70
for Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 200 AM EDT Thursday...Surface high pressure and ridging
aloft will continue to bring a period dry weather and increasing
heat for Sunday. Southerly flow will continue to advect a more
humid airmass into the region. High temperatures Sunday
afternoon look to climb into the upper 80s to mid 90s across the
region, feeling quite uncomfortable with the increased moisture
and dewpoints in the 60s. The heat will likely linger into
Monday, especially across southern portions of the forecast area
as a slow moving cold front approaches from the north. There is
still plenty of uncertainty as to how quickly this feature will
progress across the region, bringing chances for showers and
thunderstorms, especially Monday night. This feature will help
provide relief from the heat, with more seasonable conditions
expected heading into the middle of next week.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Through 12Z Friday...Scattered showers and thunderstorms will
lower visibilities today and have mainly used PROB30 groups to
account for this. Cloud cover is expected to increase today,
though ceilings should stay generally 4500 feet above ground
level or higher. Rain shower chances increase 12Z-18Z with
highest confidence of a shower or even a thunderstorm 18Z
onward. Depending on where these showers or thunderstorms occur,
visibilities could be reduced to lower than forecast. Winds are
expected to turn more northwesterly today 5-10 knots with gusts
up to 20 knots possible, potentially even higher in any
thunderstorms. Will once again have potential for fog formation
overnight, especially terminals that have rainfall today.

Outlook...

Independence Day: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Slight chance SHRA, Slight chance TSRA.
Sunday Night: VFR. Slight chance SHRA, Slight chance TSRA.
Monday: Mainly VFR, with local MVFR possible. Chance SHRA, Chance
TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Neiles
NEAR TERM...Neiles
SHORT TERM...Kremer
LONG TERM...Kremer
AVIATION...Neiles
Hazardous weather outlook, Jul 3, 3:02 AM EDT, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
302 AM EDT Thu Jul 3 2025

NYZ026>031-034-035-087-VTZ001>011-016>021-040715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
302 AM EDT Thu Jul 3 2025

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected today as a cold
front drops across the area. Some storms may be strong to severe,
capable of producing gusty winds, lightning and briefly heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hot weather will return over the weekend with temperatures warming
into the 90s on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 3, 10:54 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service Burlington VT
1054 AM EDT Thu Jul 3 2025

NYZ027-028-030-031-031600-
Eastern Clinton NY-Northern Franklin NY-Southern Franklin NY-
Western Clinton NY-
1054 AM EDT Thu Jul 3 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CLINTON AND
NORTHERN FRANKLIN COUNTIES THROUGH NOON EDT...

At 1053 AM EDT, Doppler radar was tracking a strong thunderstorm over
Brandon, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Malone Village, Dannemora, Malone, Saranac, Ellenburg, Bellmont,
Brandon, Clinton, Bangor, Chateaugay, Dickinson, Altona, Schuyler
Falls, Moira, Burke, Duane, Mooers, Plattsburgh, Beekmantown, and
Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4464 7360 4467 7451 4480 7455 4500 7375
TIME...MOT...LOC 1453Z 255DEG 35KT 4475 7443

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 12:09 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Franklin, Grand Isle81 min
Jul 3, 12:29 PM EDTSpecial Weather StatementBTVFranklin, Grand Isle61 min
Jul 3, 12:48 PM EDTSpecial Weather StatementBTVFranklin57 min
Jul 3, 1:01 PM EDTSpecial Weather StatementBTVChittenden, Lamoille59 min
Jul 3, 1:24 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Orange, Washington, Windsor44 min
Jul 3, 3:13 PM EDTSpecial Weather StatementBTVWindsor62 min
Jul 3, 3:34 PM EDTSpecial Weather StatementBTVWindsor56 min
Jul 3, 4:12 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor63 min
Jul 3, 4:54 PM EDTSevere Thunderstorm WarningBTVRutland36 min
Jul 3, 5:25 PM EDTSpecial Weather StatementBTVGrand Isle65 min
Jul 3, 5:33 PM EDTSpecial Weather StatementBTVWindsor42 min
Jul 3, 5:37 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle53 min
Jul 3, 6:24 PM EDTSevere Thunderstorm WarningBTVCaledonia, Chittenden, Franklin, Lamoille, Orleans, Washington51 min
Jul 3, 6:52 PM EDTSpecial Weather StatementBTVOrleans53 min
Jul 3, 6:55 PM EDTSevere Thunderstorm WarningBTVFranklin, Lamoille, Orleans40 min
Jul 3, 7:02 PM EDTSpecial Weather StatementBTVRutland, Windsor58 min
Jul 3, 7:10 PM EDTSevere Thunderstorm WarningBTVCaledonia, Chittenden, Essex, Lamoille, Orange, Orleans and 1 more80 min
Jul 3, 7:50 PM EDTSpecial Weather StatementBTVOrange55 min
Jul 3, 10:54 AM EDTSpecial Weather StatementBTVClinton66 min
Jul 3, 11:56 AM EDTSpecial Weather StatementBTVEssex64 min
Jul 3, 2:51 PM EDTSpecial Weather StatementBTVSt. Lawrence54 min
Jul 3, 3:04 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence41 min
Jul 3, 3:41 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence64 min
Jul 3, 3:48 PM EDTSpecial Weather StatementBTVSt. Lawrence57 min
Jul 3, 4:15 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence60 min
Jul 3, 4:30 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence45 min
Jul 3, 5:01 PM EDTSevere Thunderstorm WarningBTVClinton, Franklin59 min
Jul 3, 5:35 PM EDTSpecial Weather StatementBTVSt. Lawrence40 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2025Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.